Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 124, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2006, 3:43 PM CDT for Stanton County, Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2006, 3:43 PM CDT (20:43 UTC)
- Expired
- Jun 16, 2006, 4:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:00 PM CDT | TSTM WND GST 65 | Johnson City, KS | NUMEROUS TREE LIMBS DOWN |
| Jun 16, 4:00 PM CDT | HAIL 0.75 | Johnson City, KS | |
| Jun 16, 4:05 PM CDT | HAIL 0.75 | 5 Ne Johnson City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 1:02 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 16, 2:57 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -518 J/kg
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 162043
SVRDDC
KSC187-162130-
/O.NEW.KDDC.SV.W.0124.060616T2043Z-060616T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT FRI JUN 16 2006
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN STANTON COUNTY IN SOUTHWEST KANSAS.
* UNTIL 430 PM CDT
* AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF JOHNSON CITY...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF EASTERN STANTON COUNTY...
MANTER...
JOHNSON CITY...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3750 10192 3740 10184 3740 10163 3772 10151
3773 10178
$$
GRZYWACZ2 follow-up statements
000
WWUS53 KDDC 162109
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
409 PM CDT FRI JUN 16 2006
KSC187-162130-
/O.CON.KDDC.SV.W.0124.000000T0000Z-060616T2130Z/
STANTON KS-
409 PM CDT FRI JUN 16 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN STANTON COUNTY...
AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES EAST OF JOHNSON CITY...OR ABOUT NEAR BIG BOW...MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF EASTERN STANTON COUNTY...
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
SOUTHWESTERN KANSAS.
LAT...LON 3750 10192 3740 10184 3740 10163 3772 10151
3773 10178
$$
GRZYWACZ000
WWUS53 KDDC 162124
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT FRI JUN 16 2006
KSC187-162134-
/O.EXP.KDDC.SV.W.0124.000000T0000Z-060616T2130Z/
STANTON KS-
424 PM CDT FRI JUN 16 2006
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STANTON COUNTY EXPIRES
AT 430 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
SOUTHWESTERN KANSAS.
LAT...LON 3750 10192 3740 10184 3740 10163 3772 10151
3773 10178
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:12 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 16, 2:12 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 212 PM CDT FRI JUN 16 2006 .DISCUSSION... DAYS 1-2... MODELS ARE CONTINUING TO SHOW DIFFERENT SOLUTIONS WITH HANDLING OF UPPER LOW/TROUGH OVER THE AREA OVER THE NEXT 36-48 HOURS. NAM CONTINUES TO SHOW A CUTOFF CIRCULATION OVER SW KS BY 00Z SUN WHILE THE GFS KEEPS IT AN OPEN WAVE AND THEN CUTS IT OFF OVER EASTERN TX. THE WRF KEEPS UPPER LOW OVER N CTRL KS AND THEN BRINGS TROUGH EASTWARD INTO MO/AR AREA. WILL GO CLOSER TO THE GFS/NAM SOLUTIONS WITH A SLOWER MOVEMENT SINCE THIS KEEPS BETTER CONTINUITY WITH PREVIOUS FORECASTS. LATE THIS AFTERNOON AND INTO TONIGHT EXPECT A FAIRLY SIGNIFICANT SEVERE WEATHER EPISODE AS STRONG VORT MOVES OUT OF EASTERN NM AND COLD FRONT STARTS TO MOVE SLOWLY EASTWARD. UPPER LEVEL TEMPERATURES WILL BE COOLING QUICKLY ALLOWING FOR RAPID DESTABILIZATION OVER AREA. WITH SURFACE DEW POINTS AT OR ABOVE 60 IN MOST LOCATIONS AND TRAINING ECHOES ALONG FRONT EXPECTED...SHOULD SEE WIDESPREAD 1-2+ INCH RAINFALL TOTALS OVER MUCH OF THE CWA BY SAT MORNING. WILL CONTINUE TO SEE SKIES BEING MOSTLY CLOUDY TOMORROW WITH SYSTEM OVER REGION. EXPECT TO SEE CONTINUED SHOWERS AND THUNDERSTORMS OVER MUCH OF THE CWA WITH THE BEST CHANCES OVER THE EASTERN ZONES STILL AHEAD OF MAIN TROUGH. TEMPERATURES WILL BE TRICKY...BUT IT LOOKS LIKE SYSTEM WILL BE FAR ENOUGH EAST TO ALLOW WESTERN ZONES TO WARM UP INTO THE MID 80S WHILE FURTHER EAST MOST AREAS WILL LIKELY STAY IN THE LOWER 80S AND POSSIBLY UPPER 70S DEPENDING ON PRECIPITATION COVERAGE. SHOULD SEE A GRADUAL DECREASE FROM WEST TO EAST IN PRECIPITATION BY SAT NIGHT AND MOST AREAS BEING DRY BY SUN MORNING. DID KEEP IN SOME VERY LOW POPS IN THE SOUTHEAST FOR EARLY SUN...BUT SYSTEM SHOULD BE FAR ENOUGH SOUTH AND EAST THAT MOST AREAS SEE MOSTLY SUNNY TO PARTLY CLOUDY SKIES BY AFTERNOON. TEMPERATURES WILL LIKELY WARM INTO THE UPPER 80S TO AROUND 90 WITH BUILDING RIDGE OVER THE ROCKIES. DAYS 3-7... THE MAIN CHANGE TO THE EXTENDED FORECAST TODAY WAS TO ADD POPS IN THE WED-THURS TIME FRAME WITH NOW MOST OF THE NUMERICAL MODEL SOLUTIONS SUGGESTING THAT THE TAIL END OF A FRONTAL BOUNDARY WILL DROP SOUTH INTO OUR AREA ON WEDNESDAY. THIS APPEARS TO BE IN ASSOCIATION WITH A FAST MOVING IMPULSE MOVING ACROSS THE NORTHERN UNITED STATES. THERE COULD BE A COUPLE OF DAYS OF HIGH TERRAIN CONVECTION IN THE POST FRONTAL UPSLOPE REGIME MOVING OUT OVER WESTERN KANSAS WED AND THURS EVENING. I ALSO LOWERED TEMPS SOME ESPECIALLY THURSDAY AND WILL BASE IT MORE ON THE ECMWF 850MB PROGS. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 83 62 89 / 90 30 30 10 GCK 60 84 60 90 / 90 20 20 10 EHA 58 85 60 90 / 90 20 20 10 LBL 60 85 61 91 / 90 30 30 10 HYS 62 84 62 90 / 90 30 20 10 P28 67 82 64 89 / 90 50 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN28/27 GRZYWACZ/LACY
Hazardous weather outlook, Jun 16, 4:57 AM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT FRI JUN 16 2006 KSZ030-031-043>046-061>066-074>081-084>090-171000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT FRI JUN 16 2006 /357 AM MDT FRI JUN 16 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTHWEST KANSAS TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL REDEVELOP OVER FAR SOUTHEASTERN COLORADO AND FAR SOUTHWEST KANSAS...MAINLY WEST OF HUGOTON TO LAKIN BY 1 PM CDT...NEAR THE TRIPLE POINT OF THE COLD FRONT AND THE LEE TROUGH. THE STORMS WILL ALSO DEVELOP ALONG THE COLD FRONT THROUGH THE REST OF WESTERN KANSAS THIS AFTERNOON. SUFFICIENT WIND SHEAR AND INSTABILITY WILL ALLOW STORMS TO PRODUCE LARGE HAIL TO THE SIZE OF QUARTERS OR LARGER AND WIND GUSTS OF 60 MPH OR GREATER THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE THEN EXPECTED TO IMPACT THE REST OF SOUTHWEST KANSAS...INCLUDING GARDEN CITY...DODGE CITY...WAKEENEY...AND HAYS BEGINNING MID TO LATE AFTERNOON...THEN PORTIONS OF SOUTH CENTRAL KANSAS INCLUDING PRATT AND MEDICINE LODGE BEGINNING EARLY THIS EVENING. HEAVY RAINFALL IS ALSO EXPECTED OVER A LARGE PORTION OF SOUTHWEST KANSAS WITH TOTAL AMOUNTS EXCEEDING ONE INCH FOR MANY LOCATIONS. SOME ISOLATED AREAS ALONG AND SOUTH OF THE ARKANSAS RIVER TO THE OKLAHOMA STATE LINE MAY RECEIVE TWO TO THREE INCHES OF RAIN BY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST OVER SOUTH CENTRAL KANSAS...INCLUDING THE PRATT AND MEDICINE LODGE AREAS THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE EXPECTED TO BE NEEDED OVER ALL OF SOUTHWEST KANSAS THIS AFTERNOON AND TONIGHT. UMSCHEID
In the hours before
Local storm report, Jun 16, 11:54 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 AM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 27 NE ELKHART 37.28N 101.55W
06/15/2006 E60.00 MPH MORTON KS PUBLIC
1010 PM HAIL 4 S WILBURTON 37.01N 101.76W
06/15/2006 M0.88 INCH MORTON KS PUBLIC
&&
GRZYWACZSpecial weather statement, Jun 16, 2:48 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 248 PM CDT FRI JUN 16 2006 KSZ043-063-162030- FINNEY-SCOTT- 248 PM CDT FRI JUN 16 2006 ...SIGNIFICANT WEATHER ADVISORY FOR FINNEY AND SCOTT COUNTIES... AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GARDEN CITY...MOVING NORTH AT 35 MPH. NICKEL SIZE HAIL AND 50 MPH WINDS ARE POSSIBLE WITH THIS STORM. LAT...LON 3794 10102 3788 10081 3849 10067 3857 10090 GRZYWACZ
Local storm report, Jun 16, 3:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 5 E SUBLETTE 37.48N 100.75W
06/16/2006 E75.00 MPH HASKELL KS TRAINED SPOTTER
&&
RBURGERTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
| Jun 15, 8:13 PM CDT | Special Weather Statement | DDC | Hamilton | 47 min |
| Jun 15, 9:52 PM CDT | Special Weather Statement | DDC | Morton | 53 min |
| Jun 15, 10:05 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 29 min |
| Jun 15, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 13 min |
| Jun 16, 2:38 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 52 min |
| Jun 16, 2:48 PM CDT | Special Weather Statement | DDC | Scott | 42 min |
| Jun 16, 2:52 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 38 min |
| Jun 16, 2:56 PM CDT | Tornado Warning | DDC | Morton, Stanton | 49 min |
| Jun 16, 3:08 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 24 min |
| Jun 16, 3:27 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 28 min |
| Jun 16, 3:46 PM CDT | Special Weather Statement | DDC | Finney | 44 min |
| Jun 16, 3:57 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 33 min |
| Jun 16, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 38 min |
| Jun 16, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 52 min |
| Jun 16, 4:26 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 49 min |
| Jun 16, 4:34 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 41 min |
| Jun 16, 4:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 51 min |
| Jun 16, 4:55 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 65 min |
| Jun 16, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 28 min |
| Jun 16, 5:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 65 min |
| Jun 16, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 47 min |
| Jun 16, 6:02 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 43 min |
| Jun 16, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 24 min |
| Jun 16, 6:29 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 46 min |
| Jun 16, 6:32 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 43 min |
| Jun 16, 6:36 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.